Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Salt Lake City, UT

August 3, 2004Wasatch County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2004, 9:58 PM MDT for Wasatch County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 9:58 PM MDT (03:58 UTC)
Expired
Aug 3, 2004, 10:30 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 133 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 040358
SVRSLC
UTC051-040430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASATCH COUNTY IN UTAH
  THIS INCLUDES THE CITY OF HEBER CITY

* UNTIL 1030 PM MDT

* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES SOUTH OF HEBER CITY...MOVING EAST    
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DANIELS PASS 1020 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4050 11144 4039 11148 4026 11118 4046 11110

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:40 PM MDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 3:40 PM MDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT TUE AUG 3 2004

.SYNOPSIS...A SOUTH TO SOUTHWESTERLY FLOW WILL REMAIN OVER THE AREA
THROUGH FRIDAY...THEN BECOME MORE WESTERLY AS A COLD FRONT DROPS
INTO THE NORTHERN SECTIONS OF UTAH FRIDAY NIGHT AND SATURDAY.  THE
FORECAST AREA WILL GRADUALLY DRY BY THE END OF THE WEEK FROM THE
WEST.

&&

.DISCUSSION...MID LEVEL SHORTWAVE ENTERING FORECAST AREA...COUPLED
WITH AN INCREASE IN MOISTURE AND INSTABILITY...CAPES NEAR 1000
J/KG...HAS LED TO SCATTERED THUNDERSTORMS.  SHORTWAVE SHOULD SUPPORT
CONVECTION INTO THE LATE EVENING HOURS.  A SECOND DISTURBANCE SHOULD
KEEP SOME MID LEVEL CLOUDINESS OVER REGION LATE TONIGHT...ESPECIALLY
NORTHEAST SECTIONS.  SOME DRYING INDICATED FOR WEDNESDAY...SO EXPECT
LITTLE IN THE WAY OF CONVECTION UNTIL LATE AFTERNOON AND
EVENING...WHEN ETA AMD GFS BOTH INDICATE A SHORTWAVE LIFTING NORTH
NORTHEAST ACROSS REGION.  THIS SHORTWAVE SHOULD INITIATE SCATTERED
STORMS.  BEST FORCING WILL BE PRESENT OVER SOUTHEAST SECTIONS OF
FORECAST AREA...WHERE STORMS COULD CONTINUE INTO THE EARLY MORNING
HOURS OF THURSDAY.  AFTERNOON HEATING AND RESIDUAL MOISTURE FAVOR
POPS OVER SOUTHEAST HALF ON THURSDAY AFTERNOON AND EVENING AND IN
THE FAR SOUTHEAST ON FRIDAY.  GFS PROGS A COLD FRONT TO DROP ACROSS
NORTHERN SECTIONS OF FORECAST AREA FRIDAY NIGHT AND SATURDAY.
AIRMASS WILL BE RATHER DRY...SO ONLY POTENTIAL FOR SHOWERS OR STORMS
WILL BE OVER HIGHER ELEVATIONS OF NORTHEAST UTAH.  WILL SEE A
TIGHTER HIGH TEMPERATURE GRADIENT ACROSS FORECAST AREA ON SATURDAY.
5H RIDGE AMPLIFIES OVER THE GREAT BASIN FROM LATE SATURDAY ON...SO
EXPECT WARMING TEMPERATURES AND GENERALLY DRY WEATHER TO PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

BARJENBRUCH

In the hours before

Local storm report, Aug 3, 6:54 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MIDVALE                 40.61N 111.90W
08/03/2004  0.75 INCH        SALT LAKE          UT   NWS EMPLOYEE

&&

CVG
Local storm report, Aug 3, 9:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
932 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             SALT LAKE CITY          40.78N 111.93W
08/03/2004  0.88 INCH        SALT LAKE          UT   NWS EMPLOYEE

            DOWNTOWN SLC

0931 PM     HAIL             5 E SALT LAKE CITY      40.78N 111.83W
08/03/2004  0.75 INCH        SALT LAKE          UT   NWS EMPLOYEE

&&

CVG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:06 PM MDTSevere Thunderstorm WarningSLCSanpete24 min
Aug 3, 6:34 PM MDTSevere Thunderstorm WarningSLCSalt Lake26 min
Aug 3, 9:00 PM MDTSevere Thunderstorm WarningSLCTooele30 min
Aug 3, 9:27 PM MDTSevere Thunderstorm WarningSLCSalt Lake33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.